This forum is for questions and support pertaining to mental health issues such as: Anger, Dementia, Depression, Family Problems, Memory Problems, Personality Disorders, Phobias, Schizophrenia, Transitions and Work Problems.
My question is about hyperthyroidism and it's possible relation to mental disorders. My wife was diagnosed with hyperthyroidism in her late teens (she is now 27). She had been on a very light dosage of Thyroxin (I believe that was the name) until 2 years ago. At that time she had to see a different doctor due to her changing jobs and company insurance. That doctor stated her T2 and T3 levels where not 'high enough' to cause concern or justify her being medicated. Around 6-8 months into her being off the medication she and I started to notice extreme mood swings, fatigue, and over all depressed-like state of mind. I also started to notice these 'swings' seems to coincide with the start of her menstrual cycle.
She and I spoke of this and we returned to her doctor who did more blood work. He stated that her levels had increased, but only by a point but still where not high enough for medication. I don't have a copy of that lab report with me, but I remember one of the T's numbers to be 16.9. She visited a endocrinologist who stated the same as her PCP. She and I also explained to the endocrinologist she was often complaining of fatigue and a greater appetite than she once had. As well as the aggressive and sometimes violent mood swings around the beginning of her menstrual cycle. He stated that her mood swings and Thyroid problem where in no way related. Her mood swings where just a side affect to PMS. Needless to say we where both fairly disgusted at this point. Simply because from a logical stand point she realized she was showing signs of the same behavior that she had shown in her late teens.
From a mental health stand point has these circumstances been seen by others? Could there be some form of relation between the two? I have been doing some reading into Hyperthyroidism, and it seems as if it's affect on the mental state of the individual are just now started to be discovered. One source had even hinted at the idea of Hyperthyroidism causing Bipolar or BPD-like symptoms. Any information or advice that can be offered would be greatly appreciated.
Thyroid dysfunction has been associated with anxiety, depression and psychosis. It does not appear that this is your wifes' situation based on her endocrinologists' consultation. It is quite possible that your wife has premenstrual dysphoric disorder based on her mood instability prior to her menstrual period. I suggest that your wife consult with a psychiatrist for further clarification and diagnosis of this problem. Please search this forums archives for more information on thyroid dysfunction and psychiatric symptoms.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.